Texas, 2014

Flash Flooding and Damaging Wind in Texas, September 17 to 18, 2014

September 17 to 18, 2014 · NWS MAF · 7 events in 7 counties and zones

There was moisture coming into the region from Tropical Storm Odile over northern Mexico/southern New Mexico. This made the air mass very moist.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was moisture coming into the region from Tropical Storm Odile over northern Mexico/southern New Mexico. This made the air mass very moist. Upper level disturbances were moving over the area from Odile which increased atmospheric lift. The air was also unstable, especially for areas that received sunshine during the day. These conditions allowed for rain and thunderstorms to develop across areas that had already received good rainfall allowing for flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 17, 11:33 PM CST, 12 minutes earlier.

Area forecast discussion, Sep 17, 11:33 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1233 AM CDT Thu Sep 18 2014

.DISCUSSION...

See Aviation Discussion below.

&&

.AVIATION...

MVFR cigs are forecast to develop KHOB/KINK/KMAF overnight, but
scatter out to VFR after sunrise. Have inserted a mention of
convection for KMAF to cover the next few hours. Otherwise, OVC
VFR cigs should prevail next 18 hours, w/cigs deteriorating after
00Z Friday. Expect MVFR cigs KCNM/KMAF, and IFR KHOB near the end
of the forecast period.

&&

.PREV DISCUSSION... /ISSUED 610 PM CDT Wed Sep 17 2014/

DISCUSSION...
See 00Z aviation discussion below.

AVIATION...
There is scattered convection from the Davis Mountains to the
Permian Basin though lightning has been somewhat infrequent.
Therefore have limited TS to only the NM TAF sites for now and AMD
if needed. MVFR CIGs are forecast to arrive near 12Z and last for
about 6 hours but there is some uncertainty as to whether or not
they will actually materialize, and if so at what level.

Hennig

PREV DISCUSSION... /ISSUED 303 PM CDT Wed Sep 17 2014/

DISCUSSION...
The main focus for this forecast continues to be the increasing
potential for flash flooding over southeast New Mexico and portions
of west Texas for the next couple days. Rain chances still look good
through at least Friday as TS Odile continues to provide ample
moisture to the region. PW will remain around 1.7 inches (150% of
normal for September) and moderate to heavy rainfall will remain a
concern. A Flash Flood Watch has been expanded to include Lea Co and
now covers all of SE New Mexico, Guadalupe Mountains and Van Horn
and the hwy 54 corridor through 12Z Thursday morning.

TS Odile is currently nearing SE Arizona/SW New Mexico this
afternoon and will continue to trek to the NE in SW flow aloft.
Upper ridge centered over south TX is stronger over our area than
previously anticipated and its keeping main upper level disturbances
from Odile just north of the CWA today. Given the available moisture
this afternoon, it didn't take much heating for a cu field to
develop across the area with a few light echoes on radar at 20Z
over the Permian Basin. A weak eastward-moving disturbance is now
entering western portions of the region and we are beginning to
see activity developing over the higher terrain. Expecting this
activity to expand into SE NM and the Trans Pecos regions through
the evening hours and possibly overnight. Rain could be moderate
to heavy at times, especially across areas covered by the current
Flash Flood Watch.

Odile will slowly make her way into west/central NM by Thursday
morning, breaking down the UA ridge to the south. This will allow
disturbances to move from W-E across northern portions of the
region, increasing rain chances across SE NM, Permian Basin, upper
Trans Pecos and higher terrain regions through Thursday afternoon.
The remnants of Odile are then forecast to move just NW of the FA
Thursday night/Friday, continuing the heavy rain potential across
mainly the northern half of the CWA through Friday. WPC still
showing higher QPF over Southeast NM, upper Trans Pecos, western
Permian Basin and higher terrain regions through Friday. This seems
more than reasonable so will continue to highlight heavy rain
potential across these areas. Also, the Flash Flood Watch may need
to be expanded and/or extended by later shifts if the forecast holds
strong through tonight.

Below normal high temperatures expected through Friday, particularly
across northern zones where clouds and rain will keep temps cooler.
Overnight low temps will remain well above normal due to the
abundance of moisture expected to persist across the region. Temps
will warm above normal briefly Saturday before a cold front arrives
Sunday, knocking temps back down heading into next week. The front
looks to enter northern zones sometime Sunday morning, moving south
throughout the day. Models generate convection along the front as
it moves through but still unsure of exact timing. Rain chances
could continue into Monday if the front hangs around. Beyond
Monday, NW flow aloft looks to develop which would continue rain
chances as shortwaves move SE across the area. For now, will keep
silent PoPs in the extended.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until 6 AM MDT Thursday FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH until 7 AM CDT /6 AM MDT/ this morning FOR THE
     FOLLOWING ZONES... Guadalupe Mountains...Van Horn and
     Highway 54 Corridor.

&&

44

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 17, 1:35 PM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT WED SEP 17 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
235 PM CDT WED SEP 17 2014 /135 PM MDT WED SEP 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE
INTO THE OVERNIGHT ACROSS MUCH OF THE REGION...BUT ESPECIALLY ACROSS
THE WEST. LOCALLY HEAVY RAIN LEADING TO FLASH FLOODING IS THE MAIN
CONCERN OVER PORTIONS OF SOUTHEAST NEW MEXICO...GUADALUPE
MOUNTAINS...AND THE VAN HORN/HIGHWAY 54 CORRIDOR WHERE A FLASH
FLOOD WATCH IS IN EFFECT. HEAVY RAIN IS ALSO POSSIBLE IN AND
AROUND THE DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLASH FLOOD CONCERNS WILL CONTINUE THURSDAY...INCLUDING THE GUADALUPE
AND DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO...AND PARTS OF THE NORTHWEST
PERMIAN BASIN. OTHER PARTS OF THE BASIN MAY RECEIVE LOCAL HEAVY RAIN
TOO.

THE RIO GRANDE MAY SEE ELEVATED FLOWS OVER THE NEXT SEVERAL DAYS DUE
A COMBINATION OF RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAIN.
ALSO THE RIO PENASCO IN EDDY COUNTY MAY RUN HIGH OVER THE NEXT
SEVERAL DAYS...OTHER ARROYOS AND DRAWS IN SOUTHEAST NEW MEXICO MAY ALSO.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED... LOCAL EMERGENCY
MANAGEMENT SHOULD REMAIN UP TO DATE ON THE LATEST DEVELOPMENTS IN
THE POTENTIAL FOR FLOODING AND FLASH FLOODING THE NEXT SEVERAL DAYS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 17, 8:23 PM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CDT WED SEP 17 2014

TXZ048-180245-
SCURRY-
923 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHWESTERN SCURRY COUNTY UNTIL 945 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER KNAPP AT 922 PM CDT...MOVING
EAST AT 15 MPH. PENNY SIZE HAIL AND GUST WINDS TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. IN ADDITION...BRIEF HEAVY RAIN IS POSSIBLE
WHICH COULD CAUSE MINOR FLOODING PROBLEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

LAT...LON 3281 10083 3253 10085 3262 10117 3277 10116
TIME...MOT...LOC 0222Z 281DEG 12KT 3267 10108

The radar

The Midland/Odessa radar (KMAF), 21 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Flash Flood, Ector

When
September 17, 11:45 PM CST to September 18, 12:50 AM CST
Where
Ector County, 0.14 mi SSE of Greenfield Acres to 0.26 mi SSE of Greenfield Acres
Cause
Heavy Rain
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
31.868, -102.399

Heavy rain fell across Ector County and produced flash flooding in Odessa. There were two water rescues. One of these rescues was at West County Road and Kermit Highway. The cost of damage is a very rough estimate.

Flash Flood, Culberson

When
September 18, 1:18 AM CST to 2:18 AM CST
Where
Culberson County, 1.49 mi WNW of Pine Spgs to 1.39 mi WNW of Pine Spgs
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
31.889, -104.823

Heavy rain moved across Culberson County and produced flash flooding in the Guadalupe Mountains. This flash flooding resulted in mud and rocks falling onto Highway 62/180 through Guadalupe Pass. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
September 18, 4:45 AM CST to 5:40 AM CST
Where
Midland County, 1.9 mi NW of Greenwood to 1.85 mi WNW of Greenwood
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.016, -101.946

Heavy rain fell across Midland County and produced flash flooding near Greenwood. Farm to Market Road 307 between County Road 1120 and County Road 1110 was closed due to flooding from the heavy rainfall. The cost of damage is a very rough estimate.

Flash Flood, Andrews

When
September 18, 6:00 AM CST to 7:00 AM CST
Where
Andrews County, 15.19 mi SE of Andrews Co Arpt to 15.22 mi SE of Andrews Co Arpt
Cause
Heavy Rain
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
32.172, -102.350

Heavy rain fell across Andrews County and produced flash flooding southeast of Andrews. Portions of Farm to Market Road 1788 were closed due to two and a half feet of water over the road about eleven miles south of State Highway 176. A vehicle accident was reported at this location. The cost of damage is a very rough estimate.

Flash Flood, Borden

When
September 18, 9:45 AM CST to 10:35 AM CST
Where
Borden County, 14.04 mi SW of Gail to 13.28 mi SW of Gail
Cause
Heavy Rain
Property damage
$200
Reported by
Department of Highways
Coordinates
32.640, -101.616

Heavy rain fell across Borden County and produced flash flooding on Farm to Market Road 1054. No damage was reported so the cost of damage is a very rough estimate.

Thunderstorm Wind, Pecos

When
September 18, 4:04 PM CST to 4:05 PM CST
Where
Pecos County, 2 mi NW of Ft Stockton
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.901, -102.894

A thunderstorm moved across Pecos County and produced a 59 mph wind gust near Fort Stockton. No damage was reported.

Heavy Rain, Howard

When
September 18, 8:30 PM CST to 8:55 PM CST
Where
Howard County, 2.4 mi W of Sand Spgs to 2.39 mi W of Sand Spgs
Reported by
Fire Department/Rescue
Coordinates
32.275, -101.371

Heavy rain fell in Howard County at the intersection of Moss Lake Road and Interstate 20.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539802, 540004, 539801, 539800, 540007, 539793, 540005.